Aug 6, 2009
Thanks very much for any guidance you may have on my question below.
I am male, 44, hiv+ for 2 years, on atripla for 11 months, I started treatment at about 44,000 viral load and 607 cd4 count. I also take FAMVIR for preventative purposes on a daily basis.
Currently, undetectable and 950 cd4 count - cd4% at 34%.
I have plans to travel for a 3-month period to study abroad, to a country that bans hiv+ foreigners. To avoid problems with their immigration procedures, I was thinking of going on a medication interruption for those 3 months.
What are the current issues, if any, or guidelines with respect to HAART holidays? Again, thanks for any help.
Response from Dr. Sherer
In general, the field of HIV is moving away from ART 'treatment interruptions (TI).' In most settings, they have been shown to add little or no benefit, and at worst they have been associated with a greater risk of ART resistance and more rapid HIV disease progression and even higher mortality.
I'll review the various settings in which TI has been described, and then return to your situation, though I will say at the outset that IF you continue to consider this course of action, you should do it in close consultation with your doctor, particularly regarding the way in which you stop the medications, because some potential harm - drug resistance - can result from stopping Atripla or any NNRTI-based regimen suddenly. So please read this entire response, and particularly the last 3 paragraphs.
The poorest results of trials of TIs have come in people with AIDS or advanced HIV with low CD4 cell counts. In this group, stopping meds is ill advised, and TIs have been associated with a rapidly increasing death rate and rate of additional AIDS-defning infections, tumors, and symptoms. The idea was to allow the virus to 're-set' to wild type from a multi-drug resistant virus, in the hopes that these viruses would be more responsive to ART. IT DID NOT WORK, and TIs should never be dcne in such patients, unless the explicit goal is to withdraw all treatment as part of a compassionate hospice/palliative care measure that anticipates the end of life.
In patients with good control on ART, 'structured' TIs were tried to reduce costs and pill burdens, and to relief treatment toxicities. In these trials, ART was given for 1-2 months, then withdrawn for 1-2 months, in cycles. These trials also were mostly unsuccessful. No clear benefit was seen in the reduction of non-AIDS morbidity, and more commonly additional non-HIV morbidity and mortality was observed. And, unfortunately, increasing drug resistance was seen with repeated discontinuations, particularly when the patients were taking NNRTI-based regimens such as Atripla.
The only TI strategy that remains possibly viable is a CD4-guided strategy that allows for ART to be stopped at a very high CD4 threshold, such as >500 cells/ml, and then resumed at a safely high threshold, e.g. <350 cells/ml. A few small trials with this strategy have not found excessive HIV or non-HIV morbidity and mortality.
The specific CD4 thresholds are key, however. The SMART trial used the above strategy, but stopped ART when CD4 cells were above 350 cells/ml, and resumed when they were <250 cells/ml. This lower threshold was clearly too low! SMART showed us that both HIV and non-HIV morbidity and mortality were 2 times worse in patients off ART compared to those on ART, and the non-HIV causes of illness and death such as cardiovascular disease, kidney disease, non-HIV related cancer, and chronic liver disease.
To return to your situation: You and your doctor elected to start ART earlier than most guidelines recommend, i.e. your CD4 cells were above 350 cells/ml, your viral load was below 100,000 c/ml, and you did not have one of the other conditions that tend to encourage earlier treatment, such as HIV nephropathy, hepatitis B or C, or advanced age.
Accordingly, you and your doctor could choose to avoid the difficulties associated with taking ART and keeping it on your person during the next 3 months by implementing a CD4 guided treatment interruption for these three months, with the intention of resuming treatment when you return, and/or when you CD4 cell count falls back below 500 cells/ml, or the threshold of your choice.
There are at least two important additional considerations for you to be concerned with. As above, you and your doctor should decide your best strategy for stopping the Atripla. The DHHS Guidelines contains two alternatives when stopping an NNRTI-based regimen like Atripla: either stop the Atripla and continue Truvada with a new boosted PI (like Reyataz or Kaletra) for 2 weeks - which is my preferred alternative) - or just stop the EFV and continue Truvada alone for two weeks. I prefer the former because it ensures that you will have adequate viral suppression while your blood level of EFV is falling below the safely high level. With Truvada alone, there is less certainty of its full activity.
The second consideration is how you will be monitored (if at all) during your 3 months in this country, and, more importantly, how will you and your doctor respond if, after 1-2 months, your CD4 cell count falls or your viral load rises precipitously? You and your doctor should make contingency plans in this unlikely event.
I hope this is useful. Talk to your doctor and discuss these issues, and I'm confidant that you can come up with a viable plan.
Atripla and viral load
- Cold Hands After Anal Sex Bottom Worried I Have HIV
- Diarrhea After Precum Touching Vagina Worried I Have HIV
- Ear Infection After Touching Spit Worried I Have HIV
- Groin Pain After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Hairy Tongue After Swallowing Precum What Are The Chances Of HIV
- Headache After Happy Ending Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.